Texas, 2014

Tornado and Flash Flooding in Texas, May 25, 2014

May 25, 2014 · NWS MAF · 12 events in 4 counties and zones

An upper low was located along the Arizona/New Mexico border progressing slowly eastward into the northern Texas Panhandle with associated upper-level disturbances rotating around the base of the upper trough. Outflow boundaries from convection the previous day were the focus for thunderstorm development across the Trans Pecos and Permian Basin along with strong heating in the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was located along the Arizona/New Mexico border progressing slowly eastward into the northern Texas Panhandle with associated upper-level disturbances rotating around the base of the upper trough. Outflow boundaries from convection the previous day were the focus for thunderstorm development across the Trans Pecos and Permian Basin along with strong heating in the higher terrain. Moist and unstable atmospheric conditions were conducive for potential flooding and supercell development. Also, winds were changing direction and speed with increasing elevation in the atmosphere to support tornado development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:41 AM CST, 9 minutes earlier.

Area forecast discussion, May 25, 3:41 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT Sun May 25 2014

.DISCUSSION...As of 4:40 AM CDT Sunday...It was a very active day
across the CWA with numerous supercells...mainly across Southeast
New Mexico and the Southern portions of the CWA. Currently...there
is a cell near Odessa in Ector County. Copious amounts of rain were
noted with some of these storms with some basins in the
Independence Creek Watershed in Terrell County receiving around
eight inches of rain (according to FFMP). On the other
hand...Midland Intl Airport only received 0.01 inches of rain.

Another round of severe weather is expected once again this
aftn/evening. The upper low currently along the Arizona/New Mexico
border is forecast to move slowly to the northern Texas Panhandle
late Memorial Day. PW's will continue to be around two standard
deviations above normal. With shortwaves/vort maxes rotating
through the base of the upper low in the SW flow aloft...MUCAPE in
excess of 1500 J/KG and little or no CIN (per NAM fcst soundings)
...0-6KM bulk shear values around 40 kt...low level SE winds...and
good directional shear the environment will be conducive for supercell
development. The main threat will be large hail...as has been the
case the past couple of days. The same scenario plays out again on
Memorial Day as well as the upper low moves into the Texas
Panhandle. As the upper low moves to NE Texas on Tuesday there
could be a few thunderstorms in the far eastern CWA.

The remainder of the week looks to be dry as a ridge builds into
New Mexico from northern Mexico. Temperatures will warm to
around...or a little above normal.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 78  63  81  62  /  50  40  30  30
BIG SPRING TX              79  67  82  66  /  50  50  40  40
CARLSBAD NM                83  60  85  60  /  30  20  20  20
DRYDEN TX                  87  70  88  70  /  30  30  30  20
FORT STOCKTON TX           85  64  87  65  /  30  30  20  20
GUADALUPE PASS TX          77  57  81  60  /  20  20  20  20
HOBBS NM                   79  58  79  57  /  40  40  30  30
MARFA TX                   82  53  83  55  /  20  20  10  10
MIDLAND INTL AIRPORT TX    79  64  85  65  /  40  40  30  30
ODESSA TX                  80  64  83  65  /  40  40  30  30
WINK TX                    84  65  87  64  /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

44/33
Hazardous weather outlook, May 25, 3:14 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT SUN MAY 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
414 AM CDT SUN MAY 25 2014 /314 AM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO.  BEST CHANCES WILL BE OVER THE UPPER COLORADO VALLEY...DECREASING
SOUTHWEST TOWARDS THE PRESIDIO VALLEY.  ANY STORMS THAT DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY
HEAVY RAINFALL.  SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE
OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65 MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT ALONG AND NORTH OF THE PECOS...INCLUDING
ALL EDDY COUNTY...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  A FEW STORMS MONDAY AFTERNOON AND EVENING
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, May 24, 10:00 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             9 NE CARLSBAD           32.50N 104.13W
05/24/2014  E1.00 INCH       EDDY               NM   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL ALONG US HWY 62/180
            NORTHEAST OF CARLSBAD

&&

MH
Special weather statement, May 24, 10:57 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT SAT MAY 24 2014

TXZ075-082-250545-
PECOS-TERRELL-
1157 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL 1245 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF SHEFFIELD AT
1156 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL IS
CAPABLE OF HAIL AND GUSTY WINDS NEAR 55 MPH. HEAVY RAIN CAUSING FLASH
FLOODING WILL ALSO BE A CONCERN WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3052 10168 3047 10169 3043 10173 3044 10182
      3075 10215 3092 10188 3089 10188 3086 10185
      3076 10183 3075 10181 3070 10180 3068 10177
      3066 10176 3065 10170 3062 10165 3055 10164
TIME...MOT...LOC 0456Z 228DEG 13KT 3063 10190
Special weather statement, May 25, 12:18 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 AM CDT SUN MAY 25 2014

TXZ075-082-250715-
PECOS-TERRELL-
118 AM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL
215 AM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
WEST OF TERRELL COUNTY GAS PLANT AT 118 AM CDT...MOVING EAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3052 10168 3047 10169 3042 10174 3040 10169
      3037 10168 3034 10169 3032 10174 3030 10174
      3030 10206 3065 10210 3071 10180 3066 10176
      3065 10170 3062 10165 3059 10166 3055 10164
TIME...MOT...LOC 0618Z 257DEG 13KT 3041 10198

The radar

The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Ector

When
May 25, 3:50 AM CST to 4:05 AM CST
Where
Ector County, 1.34 mi WNW of Greenfield Acres
Reported by
Public
Coordinates
31.877, -102.421

Heavy rain moved across Odessa, and 0.25 to 0.49 inches of rain was reported to have fallen in 15 minutes.

Heavy Rain, Ector

When
May 25, 4:02 AM CST to 4:22 AM CST
Where
Ector County, Odessa
Reported by
Public
Coordinates
31.850, -102.370

Heavy rain moved across Odessa, and 1.50 to 1.74 inches of rain was reported to have fallen in 20 minutes.

Heavy Rain, Ector

When
May 25, 4:08 AM CST to 4:38 AM CST
Where
Ector County, 1 mi W of Odessa
Reported by
Public
Coordinates
31.850, -102.387

Heavy rain moved across Odessa, and 0.75 to 0.99 inches of rain was reported to have fallen in 30 minutes.

Flash Flood, Midland

When
May 25, 4:51 AM CST to 5:21 AM CST
Where
Midland County, 2.79 mi W of Midland to 2.76 mi W of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
32.004, -102.127

Heavy rain moved across Midland County and produced flash flooding in Midland. Six inches of water was reported to be over the road at the intersection of Andrews Highway and Golf Course Road. There was no damage reported so the cost of damage is a very rough estimate.

Flash Flood, Ector

When
May 25, 5:45 AM CST to 6:15 AM CST
Where
Ector County, 1.55 mi SSW of Greenfield Acres to 1.61 mi S of Greenfield Acres
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
31.848, -102.406

Heavy rain fell across Ector County and produced flash flooding in Odessa. The local media reported a parking lot on 16th Street near a drainage basin had six plus inches of standing water. There was no damage reported so the cost of damage is a rough estimate.

Flash Flood, Midland

When
May 25, 5:51 AM CST to 6:51 AM CST
Where
Midland County, 0.56 mi ENE of Warfield to 0.62 mi ENE of Warfield
Cause
Heavy Rain
Property damage
$7,000
Reported by
NWS Employee
Coordinates
31.922, -102.221

Heavy rain fell across Midland County and produced flash flooding near Midland International Airport. Cars were reported to be stalled on Business 20 under the Farm to Market road 1788 bridge. Two to three feet of water was covering the road. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
May 25, 6:30 AM CST to 7:00 AM CST
Where
Midland County, 2.25 mi WNW of Midland to 2.22 mi WNW of Midland
Cause
Heavy Rain
Property damage
$400
Reported by
Amateur Radio
Coordinates
32.014, -102.115

Heavy rain fell across Midland County and produced flash flooding in Midland. Street flooding was reported on Ward Street south of Neely. No damage was reported so the cost of damage is a very rough estimate.

Flash Flood, Ector

When
May 25, 7:45 AM CST to 8:15 AM CST
Where
Ector County, 2.04 mi SE of Odessa Ector Co Arpt to 2.92 mi SE of Odessa Ector Co Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.899, -102.356

Heavy rain fell across Ector County and produced flash flooding in Odessa. There was flooding reported on 52nd Street from John Ben Shepperd Parkway to Grandview in Odessa. The road was flooded curb to curb. There were no reports of damage so the cost of damage is a rough estimate.

Flash Flood, Pecos

When
May 25, 7:55 AM CST to 8:25 AM CST
Where
Pecos County, 3.73 mi NNW of Bakersfield to 3.7 mi NNW of Bakersfield
Cause
Heavy Rain
Property damage
$400
Reported by
Public
Coordinates
30.932, -102.298

Heavy rain fell across Pecos County and produced flash flooding near Bakersfield. Several spots on Farm to Market Road 1901 between Bakersfield and McCamey were reported to be flooded with over six inches of water. Since no damage was reported, the cost of damage is a rough estimate.

Flash Flood, Midland

When
May 25, 8:40 AM CST to 9:10 AM CST
Where
Midland County, 1.35 mi NW of Midland to 1.21 mi NNW of Midland
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.015, -102.095

Heavy rain moved across Midland County and produced flash flooding in Midland. There were multiple high water rescues in Midland. The cost of damage is a very rough estimate.

Heavy Rain, Martin

When
May 25, 9:40 AM CST to 10:00 AM CST
Where
Martin County, 6.05 mi N of Lenorah
Reported by
Public
Coordinates
32.388, -101.870

Heavy rain fell across Martin County. Water was reported to be just below six inches deep over the road about three miles north of the intersection of Highway 137 and Farm to Market Road 846. No damage was reported.

Tornado, Pecos

When
May 25, 12:45 PM CST to 12:47 PM CST
Where
Pecos County, 20.6 mi NW of Longfellow to 20.24 mi NW of Longfellow
Rating
EF0
Path length
1.16 mi
Path width
200 yd
Reported by
Public
Coordinates
30.381, -102.874

A storm moved through Pecos County and produced a tornado about 20 miles northwest of Longfellow. This tornado did not produce any significant damage, so it was rated an EF-0. The path and the path width were both estimated due to the lack of damage. This tornado was caught on video and reported to the local media. The cost of damage is unknown.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512840, 512838, 512839, 512843, 512837, 512842, 512844, 512876, 512875, 512878, 512832, 514385.